Harvard Heart Letter

Heart Beat: Bone thinning linked to blood thinner

Heart Beat

Bone thinning linked to blood thinner

The bone-thinning condition known as osteoporosis, a concern for many adults, may be a special problem for those who take warfarin (Coumadin) to prevent blood clots. Using warfarin for more than a year appears to increase by 25% the chances of having an osteoporosis-related broken bone, according to a report in the January 23, 2006 Archives of Internal Medicine.

Vitamin K is the likely link between fragile bones and warfarin. This vitamin is needed to make or activate several proteins essential for blood clotting. Warfarin blocks the action of vitamin K, making it harder for blood to form clots. That's why the drug is recommended for people with atrial fibrillation, mechanical heart valves, and others who are prone to blood clots. Researchers are now learning that vitamin K also plays essential roles in building and maintaining bone.

People who take warfarin may develop thinner, more easily broken bones for two reasons. One is warfarin's vitamin K–blocking action. Another is that people who take warfarin are often wrongly counseled to limit their intake of foods rich in vitamin K because it might throw off their warfarin dose.

To continue reading this article, you must login.
  • Research health conditions
  • Check your symptoms
  • Prepare for a doctor's visit or test
  • Find the best treatments and procedures for you
  • Explore options for better nutrition and exercise
Learn more about the many benefits and features of joining Harvard Health Online »